Illinois, 2004Flash Flood and Hail in Illinois, July 22, 2004
July 22, 2004 · NWS ILX · 13 events in 11 counties and zones
10 thunderstorm wind, 2 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 22, 10:30 AM CST, 30 minutes earlier.
Area forecast discussion, Jul 22, 10:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT THU JUL 22 2004
.DISCUSSION...
UPDATED THE FORECAST LATE THIS MORNING TO LOWER CHANCES OF RAIN SE
IL AND ELEVATE HIGHS TO LOWER 90S THIS AFTERNOON WHERE MORE SUNSHINE
EXPECTED AND HIGHER HEAT INDICES FROM 100 TO 105. MAY NEED TO UPDATE
AGAIN TO INCREASE CHANCE OF RAIN FROM THE IL RIVER VALLEY NW WHERE
MCS IMPACTING SE IOWA AND NW IL AND DRIFTING ENE.
16Z SURFACE ANALYIS SHOWS A COLD FRONT NEAR THE WI/IL BORDER INTO SE
IOWA AND CENTRAL KANSAS. THIS FRONT TO EASE SE TOWARD NORTHERN
COUNTIES AROUND 00Z AND COLLDING WITH VERY UNSTABLE TROPICAL AIR
MASS OVER CENTRAL IL WHERE LIFTED INDICES AROUND MINUS 10C AGAIN TODAY.
WEAKER CAP THAN YESTERDAY PLUS BOUNDARY MOVING IN WILL PRODUCE GOOD
CHANCE OF CONVECTION THIS AFTERNOON. SPC CONTINUES SLIGHT RISK OF
SEVERE WX THIS AFTERNOON AND EVENING NW OF I-70. PRECIPITABLE WATER
VALUES FROM 1.75 TO 2 INCHES TO ENHANCE CHANCES OF HEAVY RAIN THIS
AFTERNOON NORTH OF I-70. TEMPS HAD WARMED INTO THE 80S FROM THE IL
RIVER EAST AND DEWPOINTS IN THE 70S GIVING HEAT INDICES IN THE 90S
AT 11 AM. EXPECT HIGHS TO RANGE FROM THE MID 80S NW BY GALESBURG TO
LOWER 90S SE BY LAWRENCEVILLE WITH HEAT INDICES PEAKING NEAR 95 FROM
PEORIA NW TO 100 TO 105 OVER SE IL.
&&
.PREV DISCUSSION...MAIN FORECAST PROBLEM IN THE SHORT TERM CONTINUES
TO BE THE FRONTAL BOUNDARY...WHEN IT WILL RAIN AND HOW MUCH RAIN
WILL FALL.
SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
00Z ETA AND GFS CONTINUE TO BE VERY SIMILAR IN HOW THEY HANDLE THE
FRONTAL BOUNDARY. HOWEVER GFS HAS FEEDBACK ISSUES AND WILL GO CLOSER
TO ETA/S QPF NUMBERS IN THE SHORT TERM.
FOR TODAY...SOME LINGERING SHOWERS AND THUNDERSTORMS EARLY THIS
MORNING DUE TO OLD OUTFLOWS FROM MCS THAT MOVED SOUTHEAST ACROSS THE
EASTERN HALF OF ILLINOIS LAST NIGHT. SO WILL KEEP HIGHER POPS IN THE
SOUTHERN SECTIONS OF THE CWA DURING THE MORNING HOURS. IN THE
MEANTIME...FRONT TO SLOWLY SINK TO THE SOUTH OVER THE CWA AND WILL
BE ALONG THE I-72 COORIDOR BY 00Z. THIS WILL BE THE MAIN FOCUSING
MECHANISM FOR ACTIVITY FOR THE NEXT 36 HOURS...WITH MID 70S DEWPTS
POOLING ALONG THE BOUNDARY AND PWS IN EXCESS OF TWO INCHES. ETA AND
GFS CONTINUE TO FORECAST LI/S APPROACHING MINUS 6 AND ILLINOIS
REMAINS IN THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET MAX
THROUGH FRIDAY MORNING. HOWEVER...SURFACE BASED CAPES HAVE FALLEN
FROM PREVIOUS MODEL RUNS AND ARE ONLY BETWEEN 1500 AND 2000 J/KG
TODAY. BUT WITH SO MUCH WARMING ALOFT AND HIGHER DEWPTS ADVECTING
IN...MUCAPES WILL BE BETWEEN 2000 AND 3000 J/KG...WITH A MAX NEAR
4500 J/KG OVER NORTHERN PORTIONS OF THE CWA THIS AFTERNOON. SPC/S
NEW DAY ONE OUTLOOK HAS MOST OF CWA IN A SLIGHT RISK FOR THIS
AFTERNOON AND TONIGHT...MAINLY ALONG AND NORTH OF I-70. WILL GO WITH
HIGHER POPS ALL LOCATIONS FOR THIS AFTERNOON AND TONIGHT AND WILL
ADD MENTION OF HEAVY RAINFALL POSSIBLE. AS FOR HIGH TEMPS
TODAY...WITH ALL OF THE DEBRIS CLOUDS AND ONGOING CONVECTION STILL
FEEL THAT UPPER 80S THE BEST BET...JUST A COUPLE OF DEGREES COOLER
THAN THE MAV NUMBERS.
SHOWERS AND THUNDERSTORMS WILL BE ONGOING FOR TONIGHT WITH SEVERAL
ROUNDS OF PRECIPITATION. FRONT WILL CONTINUE TO SINK TO THE SOUTH
AND WILL BE SOUTH OF THE OHIO RIVER BY 12Z.
FOR FRIDAY...EVEN THOUGH FRONT WILL BE TO THE SOUTH OF CWA...SOME
OVERRUNNING PCPN NOT OUT OF THE QUESTION AS ADDITIONAL SHORTWAVES
MOVE EAST ALONG THE BOUNDARY.
BY EARLY FRIDAY EVENING...PRECIPITATION WILL COME TO AN END WITH
COOLER AND DRIER CONDITIONS RETURNING TO THE REGION.
LONG TERM...SATURDAY THROUGH WEDNESDAY...
NO MAJOR CHANGES MADE TO THE EXTENDED FORECAST AS EXTENDED GFS AND
ENSEMBLES CONTINUE TO KEEP CWA RAINFREE THROUGH THE PERIOD WITH COOL
AND DRY WEATHER.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&
BYRD/HUETTL
Hazardous weather outlook, Jul 22, 10:11 AM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1111 AM CDT THU JUL 22 2004
ILZ027>031-036>038-040>057-061-231107-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON...
PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
1111 AM CDT THU JUL 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL MOVE SOUTHEAST INTO CENTRAL ILLINOIS THIS EVENING.
THIS COLD FRONT COLLIDING WITH A VERY UNSTABLE TROPICAL AIR MASS WILL
PRODUCE SCATTERED THUNDERSTORMS FOR THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINFALL AND FREQUENT LIGHTNING IS ALSO POSSIBLE WITH THESE
STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE COLD FRONT WILL EXIT SOUTHEAST ILLINOIS FRIDAY MORNING KEEPING
THE CHANCES OF THUNDERSTORMS SOUTH OF PEORIA AND BLOOMINGTON...WITH
THE BEST CHANCE FROM I-70 SOUTH. THESE STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS AT THIS TIME.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.
ILZ062-063-066>068-071>073-231107-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
1111 AM CDT THU JUL 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL MOVE SOUTHEAST INTO SOUTHEAST ILLINOIS LATE
TONIGHT. THIS APPROACHING COLD FRONT COLLIDING WITH A VERY UNSTABLE
TROPICAL AIR MASS WILL PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON
AND BE MORE LIKELY TONIGHT. HEAVY RAINFALL AND FREQUENT LIGHTNING IS
POSSIBLE WITH THESE STORMS TONIGHT. NO OTHER SEVERE WEATHER IS
EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE COLD FRONT WILL EXIT SOUTHEAST ILLINOIS FRIDAY MORNING. THIS
FRONT WILL STILL BE CLOSE ENOUGH TO CONTINUE A CHANCE OF
THUNDERSTORMS DURING THE DAY FRIDAY. THESE STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS AT THIS TIME.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:
HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.
HUETTL
Event by event
10 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Tazewell
- When
- July 22, 11:00 AM CST
- Where
- Tazewell County, Pekin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.567, -89.633
Thunderstorm winds blew down several trees, tree limbs and power lines. One tree fell onto an unoccupied truck damaging it.
Hail, Logan
- When
- July 22, 11:50 AM CST
- Where
- Logan County, Elkhart
- Measured
- 0.75 in hail
- Reported by
- STORM CHASER
- Coordinates
- 40.017, -89.483
Thunderstorm Wind, Logan
- When
- July 22, 11:58 AM CST to 12:20 PM CST
- Where
- Logan County, Broadwell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.067, -89.450
Several trees and tree limbs were blown down. A power pole was blown over west of Beason.
Thunderstorm Wind, Macon
- When
- July 22, 12:40 PM CST
- Where
- Macon County, Maroa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.033, -88.950
A tree was blown down on a house causing minor damage. Also, several power lines were blown down.
Thunderstorm Wind, Piatt
- When
- July 22, 1:15 PM CST
- Where
- Piatt County, Cisco
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.017, -88.733
Thunderstorm Wind, Douglas
- When
- July 22, 1:30 PM CST
- Where
- Douglas County, Tuscola
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.800, -88.283
A large tree limb was blown down, as well as several trees.
Thunderstorm Wind, Christian
- When
- July 22, 1:30 PM CST
- Where
- Christian County, Taylorville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.550, -89.300
Several power lines were blown down.
Hail, Shelby
- When
- July 22, 1:39 PM CST
- Where
- Shelby County, Cowden
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.250, -88.867
Thunderstorm Wind, Lawrence
- When
- July 22, 1:42 PM CST to 2:00 PM CST
- Where
- Lawrence County, 7 mi W of Lawrenceville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.717, -87.800
Several trees and power lines were blown down. Some of the trees fell onto U.S. Highway 50 west of Lawrenceville.
Thunderstorm Wind, Clark
- When
- July 22, 2:10 PM CST to 2:30 PM CST
- Where
- Clark County, Casey
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.300, -87.983
Numerous tree limbs were blown down. Also, in Casey the roof was blown off of a restaurant.
Flash Flood, Shelby
- When
- July 22, 2:30 PM CST to 4:00 PM CST
- Where
- Shelby County, Cowden
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.391, -88.805 (the zone’s center; the record gives no point)
Several roads around Cowden were briefly flooded due to heavy rains that fell in a short amount of time.
Thunderstorm Wind, Crawford
- When
- July 22, 3:01 PM CST to 3:28 PM CST
- Where
- Crawford County, 2 mi W of Robinson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.000, -87.767
Several trees and tree limbs were blown down. One tree fell onto Illinois Route 133 west of Robinson.
Thunderstorm Wind, Richland
- When
- July 22, 3:15 PM CST
- Where
- Richland County, Olney
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.733, -88.083
Several trees were blown down in Olney.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Nebraska, July 22, 20041 death · 1 event
- Flash Flood and Damaging Winds in Indiana, July 22, 2004$1.0 million · 60 kt wind · 16 events
- Wildfire in California, July 22 to 23, 20043 injured · $300,000 · 1 event
- Damaging Wind in Kentucky, July 22, 2004$100,000 · 60 kt wind · 1 event
- Flood in West Virginia, July 22, 2004$50,000 · 1 event
- Damaging Winds in Indiana, July 22, 2004$30,000 · 61 kt wind · 3 events
- Flash Flood and Hail in Kansas, July 22, 2004$9,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Kansas, July 22, 200465 kt wind · 14 events
- Damaging Winds in Kentucky, July 22, 200460 kt wind · 11 events
- Hail and Damaging Winds in Kansas, July 22, 20042 in hail · 10 events
- Hail and Damaging Winds in Indiana, July 22, 200455 kt wind · 6 events
- Flash Flood and Hail in Texas, July 22, 200450 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412429, 5412430, 5412431, 5412432, 5412433, 5412434, 5412436, 5412719, 5412435, 5412437, 5412720, 5412438, 5412718.